Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 6:39 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 6:39 PM CDT (23:39 UTC)
- Expired
- Apr 14, 2001, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:40 PM CDT | Hail 2 | Williamstown, KS | |
| Apr 14, 6:40 PM CDT | Hail 1.75 | Perry, KS | |
| Apr 14, 7:00 PM CDT | Hail 0.75 | De Soto, KS | |
| Apr 14, 7:13 PM CDT | Thunderstorm Wind 52 E | Kansas City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 14, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 142339 SVRMCI KSC091-103-209-150030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 639 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS WYANDOTTE COUNTY IN NORTHEAST KANSAS * UNTIL 730 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF RENO...OR ABOUT 9 MILES NORTHWEST OF LAWRENCE...MOVING EAST AT 35 MPH. A SECOND SEVERE THUNDERSTORM NEAR OVERBROOK KS WILL MOVE INTO WESTERN JOHNSON COUNTY KANSAS BY 710 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR... RENO AT 655 PM CDT TONGANOXIE AT 700 PM CDT LINWOOD AT 705 PM CDT DE SOTO AT 710 PM CDT BONNER SPRINGS AT 715 PM CDT EDWARDSVILLE AT 720 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE GOLFBALL-SIZE HAIL...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3914 9553 3896 9554 3875 9464 3914 9464 LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 14, 4:17 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 417 PM CDT SAT APR 14 2001 TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA. THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP THE SFC BOUNDRY. SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE SOME REMAINING SHOWERS LEAVING ERN CWA EARLY. ONLY OTHER THING TO LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY GONE WITH MAV GUID TEMPS. NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED. .EAX...NONE LVQ
In the hours before
Special weather statement, Apr 14, 1:00 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT APR 14 2001 FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON OR THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH OF INTERSTATE 70. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EAST CENTRAL KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI LATER THIS AFTERNOON INTO TONIGHT. DISCUSSION: AN UPPER LEVEL DISTURBANCE TRACKING THROUGH THE ROCKIES WILL HELP DEVELOP A LOW PRESSURE SYSTEM AT THE SURFACE OVER KANSAS THIS AFTERNOON. AS THIS LOW DEEPENS...IT WILL DRAW MOIST AND UNSTABLE AIR NORTHWARD AS A WARM FRONT MOVES TO THE NORTH. THE WARM FRONT SHOULD REACH I-70 BEFORE STALLING. THIS FRONT...AND THE UPPER LEVEL DISTURBANCE...SHOULD COMBINE TO GENERATE THUNDERSTORMS BY LATE AFTERNOON OR EARLY EVENING ACROSS THE AREA. THE STRENGTH OF THE STORMS WILL BE DEPENDENT UPON HOW MUCH MOISTURE RETURNS TO THE AREA. AT THIS TIME...IT APPEARS THAT ENOUGH MOISTURE WILL BE AVAILABLE FOR A FEW SEVERE THUNDERSTORMS ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING. OUTLOOK: DRY AND COLDER WEATHER IS EXPECTED FOR EARLY NEXT WEEpK WITH FREEZING TEMPERATURES POSSIBLE TUESDAY AND WEDNESDAY MORNING. JM FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.